Texas, 2003

Hail and Damaging Winds in Texas, September 7, 2003

September 7, 2003 · NWS LUB · 8 events in 4 counties and zones

5 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400,000
Crop damage
$7.7 million
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 7, 2:46 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Sep 7, 2:46 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
346 PM CDT SUN SEP 07 2003

.DAY ONE...
WARM ADVECTION SHOWERS WITH ISOLD THUNDER WILL PERSIST AND GRADUALLY
SHIFT EASTWARD LATE THIS AFTERNOON. MEANWHILE...ATMOSPHERE LOOKS
PRIMED FOR MORE CONVECTION...THIS TIME ROOTED IN THE BOUNDARY
LAYER...OVER THE WESTERN COUNTIES THIS EVENING AND AREAWIDE TONIGHT.
UPPER TROUGH WAS LOCATED THIS MORNING FROM EASTERN COLORADO SOUTH
INTO NEW MEXICO...WITH 50 KNOT 300 MB JET MAX ROTATING EASTWARD
AROUND BASE OF TROUGH SRN NM AS PER WHITE SANDS PROFILER AND MORNING
RAOBS. AS ASSOCIATED VORT MAX APPROACHES...KINEMATIC AND
THERMODYNAMIC PROFILES WILL BECOME MORE CONDUCIVE FOR DEEP MOIST
CONVECTION. LOCAL LAPS...AS OF 2 PM...ALREADY INDICATING MINIMAL
CONVECTIVE INHIBITION WEST WITH 1500 TO 2000 J/KG SURFACE BASED CAPE
ALONG THE NM BORDER WHERE CLEAR SKIES HAVE PREVAILED SINCE MID
MORNING.

WITH LARGE SCALE ASCENT INCREASING...LAPSE RATES ARE PROGGED TO
STEEPEN TO 7-8 DEG/KM BY 00Z ALONG THE NM BORDER...WITH MASS
CONVERGENCE INCREASING ALONG SURFACE TROUGH AS LOW LEVEL WIND FIELD
BACKS AHEAD OF SHORTWAVE. THUNDERSTORMS WILL DEVELOP ACROSS SE AND E
NM NEXT FEW HOURS AND MOVE EAST AND NORTHEAST INTO THE SOUTH PLAINS.
SEVERE THREAT WILL BE MINIMAL...BUT COULD SEE AN ISOLATED ROTATING
CELL GIVEN DIRECTIONAL WIND SHEAR. INVERTED-V SOUNDINGS PROGGED SO
AN ISOLATED SEVERE WIND GUST TO AROUND 60 KNOTS NOT OUT OF THE
QUESTION EITHER ESP WEST THIS EVENING.

NOT SURE OF AREAL COVERAGE...BUT GIVEN MODEL DEPICTION OF OMEGA
FIELD AND SHARP MID LEVEL TROUGH...ACTIVITY MAY ORGANIZE INTO SQUALL
LINE WITH INTENSITY DIMINISHING TOWARD MORNING AS IT MOVES EASTWARD
ACROSS THE ROLLING PLAINS. WITH ALL OF THAT IN MIND...WILL GO WITH
LIKELY POPS TONIGHT AREAWIDE. MAY KEEP POPS THRU TOMORROW AFTN
EAST...BUT AS UPPER TROUGH MOVES EAST OF THE AREA...SHOULD SEE DRY
CONDITIONS WITH NWLY UPPER FLOW. A LITTLE WARMER MONDAY GIVEN
INCREASED INSOLATION AND RISING THICKNESSES. FCSTID = 06/JAMES

.DAYS TWO THROUGH SEVEN...
SHTWV TROF SLOW TO MOVE EAST AND MAY SEE SOME LINGERING STORMS
ACROSS EASTERN COUNTIES MON EVE.  WEAK RIDGING BUILDS IN BRIEFLY ON
TUES BEFORE APPRCH OF NEXT SYSTEM. AS TROF AXIS DROPS SE ACROSS THE
PLAINS ON WED...SFC LOW DVLPS IN THE PANHANDLES...WITH ANOTHER GOOD
CHANCE OF TSTMS FOR THE SPLNS DURING THE DAY WED AND INTO THE NIGHT
WITH THE PASSAGE OF THE COLD FRONT LATE WED/EARLY THURS. SYS IS
QUICK TO MOVE OFF THURS IN VERY PROGRESSIVE PATTERN. STG UPPER LOW
MOVING THROUGH MIDWEST FCST TO SEND ANOTHER COLD FRONT TOWARDS THE
REGION BY SAT.  TIMING STILL VERY UNCERTAIN WITH THIS FRONT...LEANED
TOWARDS PUSHING PSG BACK TO SUN BUT KEPT FCST OF SAT PSG PER MODEL
CONSENSUS.  WITH LARGE TROF BEING CARVED OUT IN THE WEST...TRENDING
TOWARDS COOL/WET WX SCENARIO FIRST PART OF NEXT WEEK. FCSTID =
33/CONDER

FRIONA      58 83 59 84 / 70 10 10 10
TULIA       60 83 60 85 / 70 10 20 10
PLAINVIEW   60 84 61 86 / 70 10 20 10
LEVELLAND   61 86 61 86 / 60 10 10 10
LUBBOCK     62 86 62 86 / 60 10 20 10
BROWNFIELD  62 87 61 87 / 60 10 10 10
CHILDRESS   64 85 64 88 / 70 40 30 10
SPUR        64 86 63 87 / 60 40 20 10
ASPERMONT   67 86 65 90 / 60 40 30 10

.LBB...NONE.
Hazardous weather outlook, Sep 7, 4:49 AM CST, 11 hours 51 minutes before
TXZ021>044-080000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
549 AM CDT SUN SEP 7 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS
THIS AFTERNOON AND EVENING. THE SLIGHT RISK AREA IS GENERALLY SOUTH
OF A MORTON TO BROWNFIELD LINE.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN NEW
MEXICO THIS AFTERNOON AS AN UPPER LEVEL DISTURBANCE APPROACHES THE
AREA. THESE THUNDERSTORMS WILL THEN MOVE EAST ONTO THE SOUTH PLAINS.
ENOUGH ATMOSPHERIC INSTABILITY MAY BE PRESENT...PARTICULARLY ACROSS
THE SOUTHWESTERN SOUTH PLAINS...FOR THE STRONGEST STORMS TO PRODUCE
LARGE HAIL OR DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

The radar

The Lubbock radar (KLBB), 53 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Hockley

When
September 7, 4:40 PM CST
Where
Hockley County, 3 mi W of Whitharral
Measured
1 in hail
Crop damage
$150,000
Reported by
AMATEUR RADIO
Coordinates
33.733, -102.383

Hail, Hockley

When
September 7, 5:25 PM CST to 5:30 PM CST
Where
Hockley County, 1 mi E of Sundown
Measured
2.5 in hail
Crop damage
$1.5 million
Reported by
NEWSPAPER
Coordinates
33.450, -102.483

Hail up to tennis ball size severely damaged nearly 8000 acres of cotton and 1000 acres of peanuts.

Thunderstorm Wind, Hockley

When
September 7, 5:25 PM CST
Where
Hockley County, 1 mi E of Sundown
Measured
70 kt (81 mph) estimated gust
Property damage
$200,000
Reported by
NEWSPAPER
Coordinates
33.450, -102.483

Strong thunderstorm wind estimated at around 80 mph caused major damage to the roof of a petroleum plant.

Thunderstorm Wind, Hockley

When
September 7, 6:00 PM CST
Where
Hockley County, Sundown
Measured
57 kt (66 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
33.450, -102.500

Strong thunderstorm wind blew down power lines and snapped power poles on Farm-to-Market Road 301 near town. A roof of a building at the golf course was damaged.

Hail, Bailey

When
September 7, 6:32 PM CST
Where
Bailey County, Needmore
Measured
2.75 in hail
Property damage
$100,000
Crop damage
$1.0 million
Reported by
LAW ENFORCEMENT
Coordinates
34.033, -102.733

Storm spotters affiliated with the Muleshoe PD reported baseball size hail.

Thunderstorm Wind, Terry

When
September 7, 6:50 PM CST
Where
Terry County, Brownfield
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.183, -102.283

Strong thunderstorm wind caused roof damage and blew down power lines in town.

Hail, Lynn

When
September 7, 7:30 PM CST
Where
Lynn County, New Moore
Measured
1.75 in hail
Property damage
$75,000
Crop damage
$1.0 million
Reported by
LAW ENFORCEMENT
Coordinates
33.017, -102.033

Golfball size hail damaged vehicles and destroyed crops.

Hail, Terry

When
September 7, 8:53 PM CST
Where
Terry County, Brownfield
Measured
1.75 in hail
Crop damage
$4.0 million
Reported by
GENERAL PUBLIC
Coordinates
33.183, -102.283

Hail up to golfball size severely damaged an estimated 30,000 acres of cotton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337948, 5337954, 5337955, 5337949, 5337952, 5337950, 5337951, 5337953.